Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 7, NWS Midland/Odessa, TX

February 21, 201311 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 21, 2013, 4:52 AM CST for 11 counties in Texas. It took effect at Feb 21, 2013, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2013, 4:52 AM CST (10:52 UTC)
In effect from
Feb 21, 2013, 11:00 AM CST
Expired
Feb 21, 2013, 6:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Crane County, TX, Ector County, TX, Glasscock County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WWUS84 KMAF 211052
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CST THU FEB 21 2013

...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR MUCH OF THE PERMIAN BASIN AND THE LOWER ELEVATIONS 
OF THE TRANS PECOS INCLUDING THE BIG BEND...

.WEST WINDS OF 20 TO 35 MPH IN WAKE OF A COLD FRONT WILL INCREASE
FIRE WEATHER CONCERNS TODAY. MINIMUM RH/S WILL BE ABLE TO FALL TO 
BETWEEN 10 TO 15 PERCENT RESULTING IN HIGH TO VERY HIGH FIRE
DANGER.

NMZ115-TXZ045>047-050>052-211200-
/O.CAN.KMAF.FW.A.0006.130221T1900Z-130222T0100Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-HOWARD-
452 AM CST THU FEB 21 2013 /352 AM MST THU FEB 21 2013/

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FIRE WEATHER WATCH. 

ALTHOUGH IT WILL BE VERY WINDY TODAY THE RH/S WILL REMAIN ABOVE 15 PERCENT.

$$

TXZ058>063-067>070-075-212100-
/O.UPG.KMAF.FW.A.0006.130221T1900Z-130222T0100Z/
/O.NEW.KMAF.FW.W.0007.130221T1700Z-130222T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
452 AM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND HIGH FIRE DANGER 
FOR MOST OF THE PERMIAN BASIN AND UPPER TRANS PECOS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY...15 PERCENT.

* WIND...WEST 20 TO 35 MPH WITH HIGHER GUSTS.

* FIRE DANGER...HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

TXZ081-082-212100-
/O.NEW.KMAF.FW.W.0007.130221T1700Z-130222T0000Z/
BIG BEND AREA-TERRELL-
452 AM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND VERY HIGH FIRE 
DANGER FOR THE BIG BEND AND LOWER TRANS PECOS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING. 

* HUMIDITY...10 PERCENT.

* WIND...WEST 20TO 35 MPH WITH HIGHER GUSTS.

* FIRE DANGER...HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
507 
WWUS84 KMAF 211949
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST THU FEB 21 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
MUCH OF THE PERMIAN BASIN... THE TRANS PECOS... AND THE BIG BEND...

.WEST WINDS OF 20 TO 35 MPH IN WAKE OF A COLD FRONT WILL CONTINUE
TO PRODUCE FIRE WEATHER CONCERNS THE REMAINDER OF THE AFTERNOON.
MINIMUM RH/S WILL FALL TO BETWEEN 10 TO 15 PERCENT RESULTING IN
HIGH TO VERY HIGH FIRE DANGER.

TXZ058>063-067>070-075-081-082-220000-
/O.CON.KMAF.FW.W.0007.000000T0000Z-130222T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL-
149 PM CST THU FEB 21 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE CENTRAL PERMIAN BASIN... 
TRANS PECOS... AND BIG BEND ...

* HUMIDITY...10 TO 15 PERCENT.

* WIND...WEST 20 TO 30 MPH WITH HIGHER GUSTS.

* FIRE DANGER...HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 12:22 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 21, 12:22 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 AM CST THU FEB 21 2013

.UPDATE...
HAVE SENT UPDATE TO HOLD TSTMS A LITTLE FARTHER W AND TO INCLUDE
SHRA/SHSN IN THE GDP MTNS.

&&

.DISCUSSION...
5H LOW IS A LITTLE SLOWER AND WITH SFC LOW FARTHER S PACIFIC FRONT
IS ALSO A LITTLE SLOWER THUS TSTMS WILL REMAIN FOR A LITTLE LONGER.
SOME TSTMS STILL MAY BE STRONG/SEVERE WITH HAIL BEING THE MAIN
CONCERN. MIX OF SNOW REPORTED AT EL PASO CITY EARLIER AND RADAR
SHOWS THAT AREA OF PRECIP WILL MOVE INTO THE GDP MTNS AND THUS
HAVE INCLUDED RAIN AND SNOW AS WELL. FINALLY HAVE HELD ONTO A MENTION
OF FOG IN THE ERN HALF OF CWFA MAINLY.

&&

.PREV DISCUSSION... /ISSUED 1133 PM CST WED FEB 20 2013/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
IFR CEILINGS AND VISIBILITIES WILL GIVE WAY TO A BRIEF PERIOD OF
MVFR AT KMAF AROUND 21/06Z TO 21/07Z AS WESTERLY WINDS INCREASE
BEHIND AN EASTBOUND FRONTAL BOUNDARY.  SUSTAINED WESTERLY WINDS WILL
STAY AT LEAST 15 TO 20KT OVERNIGHT AT ALL TAF SITES...BUT WILL
INCREASE TO AT LEAST 25KT BY 21/15Z.  THESE STRONGER WINDS WILL
PERSIST THROUGH THURSDAY AFTERNOON WITH GUSTS TOPPING OUT AT 35 TO
40KT.  VISIBILITY MAY DROP TO MVFR IN BLOWING DUST AT ALL TAF
SITES...ESPECIALLY FROM LATE THURSDAY MORNING THROUGH THE
AFTERNOON.  WINDS WILL BEGIN TO DECREASE AROUND 22/00Z WITH VFR
CONDITIONS EXPECTED THEREAFTER.

PREV DISCUSSION... /ISSUED 731 PM CST WED FEB 20 2013/

UPDATE...

ADDED FOG TO THE FORECAST FOR THIS EVENING WITH VISIBILITIES
ALREADY 1 MILE OR LESS ACROSS MUCH OF THE PERMIAN BASIN AND LEA
COUNTY IN SE NM. THE STRONG STORM SYSTEM CURRENTLY OVER SOUTHERN
AZ CONTINUES TO MOVE EAST AND IS SLOWER THAN MOST OF THE MODELS
HAVE IT. THE DRYLINE IS RETREATING BACK WEST OVER PARTS OF THE
TRANS PECOS AND LOW CLOUDS ARE QUICKLY FILLING IN TO ITS EAST. A
PACIFIC FRONT WILL CATCH UP TO THE DRYLINE LATE THIS EVENING AND
EVENTUALLY PUSH THE LOW CLOUDS AND FOG EAST. THUNDERSTORMS...SOME
POSSIBLY SEVERE...ARE STILL ON TRACK TO DEVELOP ALONG THE FRONT
ONCE IT ENTERS THE PERMIAN BASIN OVER THE NEXT FEW HOURS.

FIRE WX...

RELATIVE HUMIDITY IS ON THE RISE ACROSS THE REGION THIS
EVENING...DUE TO COOLING TEMPERATURES OVER THE WEST AND INCREASED
MOISTURE EAST.  EVEN THOUGH A COLD FRONT WILL MOVE EAST ACROSS THE
REGION LATER TONIGHT WITH GUSTY WESTERLY 20 FOOT WINDS BEHIND
IT...RH/S SHOULD CONTINUE TO RISE TO AL LEAST GOOD RECOVERY
AREAWIDE.  CONSIDERING THE ABOVE...HAVE ALLOWED THE RED FLAG WARNING
TO EXPIRE.

DRIER AIR WILL FILTER INTO THE REGION BEHIND THE FRONT THURSDAY.
DESPITE COOL TEMPERATURES AREAWIDE...RH/S WILL STILL DROP NEAR TO
BELOW 15 PERCENT OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS AND
PERMIAN BASIN.  SINCE 20 FOOT WINDS WILL REACH OR EXCEED 20 MPH IN
THESE AREAS FOR SEVERAL HOURS...WILL CONTINUE THE FIRE WEATHER WATCH
FOR THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  28  61  31  /   0   0   0   0
BIG SPRING TX              65  29  62  32  /   0   0   0   0
CARLSBAD NM                65  29  64  28  /   0   0   0   0
DRYDEN TX                  69  37  73  37  /   0   0   0   0
FORT STOCKTON TX           63  36  69  37  /   0   0   0   0
GUADALUPE PASS TX          50  30  55  33  /   0   0   0   0
HOBBS NM                   61  28  55  29  /   0   0   0   0
MARFA TX                   56  20  59  22  /   0   0   0   0
MIDLAND INTL AIRPORT TX    66  28  61  29  /   0   0   0   0
ODESSA TX                  63  27  61  34  /   0   0   0   0
WINK TX                    66  30  66  31  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 10 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...UPTON...WARD...WINKLER.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&
Hazardous weather outlook, Feb 21, 4:09 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST THU FEB 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
409 AM CST THU FEB 21 2013 /309 AM MST THU FEB 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL CONTINUE TODAY WITH GUSTS OF 55 TO 60 IN THE
DAVIS MOUNTAINS ABOVE 6000 FT AND GUSTS OF 60 TO 80 MPH IN THE
GUADALUPE MOUNTAINS...A HIGH WIND WARNING IS IN EFFECT. VERY WINDY
CONDITIONS CAN ALSO BE EXPECTED ACROSS MOST OF THE PLAINS TODAY
WITH WIDESPREAD WEST WINDS OF 25 TO 35 MPH WITH GUST OF 40 TO 50
MPH...A WIND ADVISORY IS IN EFFECT. AREAS OF BLOWING DUST MAY ALSO
DEVELOP WITH VISIBILITIES DOWN TO AROUND 1 MILE NEAR OPEN FIELDS
AND CONSTRUCTION SITES.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS WELL BUT
MAINLY FOR THE PERMIAN BASIN AND LOWER ELEVATIONS OF THE TRANS
PECOS WHERE RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 20, 11:19 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 PM CST WED FEB 20 2013

TXZ045-210545-
GAINES-
1119 PM CST WED FEB 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN GAINES COUNTY UNTIL 1145 PM CST...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF SEMINOLE AT 1119 PM
CST...MOVING NORTHEAST AT 40 MPH. THIS STORM LIKELY HAS A LARGE
AMOUNT OF PEA SIZE HAIL THAT MAY COVER THE GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3264 10221 3252 10259 3279 10274 3296 10252
      3296 10224
TIME...MOT...LOC 0519Z 233DEG 34KT 3274 10258

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:19 PM CSTSpecial Weather StatementMAFGaines26 min

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.